Nebraska, 2018

Hail in Nebraska, July 2 to 4, 2018

July 2 to 4, 2018 · NWS LBF · 15 events in 4 counties and zones

A slow moving cold front coupled with decently strong zonal flow aloft brought a few severe thunderstorms to the area the first few days of July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A slow moving cold front coupled with decently strong zonal flow aloft brought a few severe thunderstorms to the area the first few days of July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 2, 2:15 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 2, 2:15 PM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
315 PM CDT Mon Jul 2 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 146 PM CDT Mon Jul 2 2018

A weak disturbance is lifting north out of Colorado this
afternoon. This will provide some broad lift above a surface
boundary stretching from northeastern Colorado through central
Nebraska. At this time, it looks like the boundary will roughly
lie between Imperial and Purdum when storms initiate around 23z.
CAMs have been trending later with initiation as the day has gone
on. Either way, there is a significant amount of instability and
moisture available with as much as 6,000 J/kg predicted around
initiation and rich dew points in the mid 70s. PWATs are predicted
to be around 1.5 inches as a ribbon of tropical moisture arrives.
Given the amount of moisture available, flash flooding is also a
possibility. Bulk shear is modest but enough at 20 to 25 kt
across most of the area of concern. Initially there could be some
severe hail and tornado potential, especially near the surface
boundary and with that much CAPE, storms moving into this region
could become rather energetic. Storms quickly merge into a line
however and switch to more of a straight line wind threat as the
storms dive southeast into south central Nebraska and Kansas early
this evening. There will be some isolated sub-severe development
behind the main complex of storms later on this evening.

There will be another chance for afternoon showers and storms on
Tuesday, with a few severe storms possible in the Panhandle and
along and north of Highway 2 but the action will be quite a bit
later with storms firing in the western panhandle into Wyoming and
then eventually moving into our area.

.LONG TERM...(Tuesday night through Monday)
Issued at 146 PM CDT Mon Jul 2 2018

Showers and thunderstorms remaining into Tuesday night could bring
some gusty winds as the cluster makes its way into the Sandhills
around midnight. The rest of the day on Tuesday looks dry until
another disturbance arrives in the early evening, kicking off
another round of storms. There will be a repeat on Wednesday,
Independence Day, where mother nature might offer up some
fireworks of her own around sunset, especially along and south of
Highway 2. There is a threat for heavy rain with these storms as
well as PWATs over 1.5 inches are forecast for areas along and
east of Highway 83. Remaining showery on Thursday and Friday,
especially across central and southern Nebraska, with drier
weather returning for the weekend.

Temperatures will be hovering around normal for this time of year
with highs in the 80s and low 90s for much of the week. Lows will
be in the upper 50s to low 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1249 PM CDT Mon Jul 2 2018

Scattered thunderstorms will develop this afternoon and evening
across parts of southwest and north central Nebraska. The best
chance of thunderstorms development will be along and south and
east of a line from Brownlee to Arthur to Venango. Decided to
leave the mention of thunderstorms out of KVTN TAF for know as
thunderstorms should stay mostly southeast of the area.
However...winds are expected to remain gusty across the north
central Nebraska region through early evening with winds out of
the southwest around 20 to 25 mph.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Allen
LONG TERM...Allen
AVIATION...Gomez
Hazardous weather outlook, Jul 2, 3:38 PM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
438 PM CDT Mon Jul 2 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-032145-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
438 PM CDT Mon Jul 2 2018 /338 PM MDT Mon Jul 2 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered strong thunderstorms are expected to continue this evening.
Some storms could be severe producing large hail and damaging
winds, generally across southwest Nebraska and parts of the north
central Nebraska along and south and east of Brownlee to Arthur to
Venango. Locally heavy rainfall may develop across parts of
Custer, Lincoln and Frontier counties.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A few strong to briefly severe thunderstorms are possible Tuesday
and Wednesday, generally late in the afternoon and during the
evening. The area of concern Tuesday is west of a line from Naper
to North Platte and Hayes center. The area of concern Wednesday
is along and east of a line from Ainsworth to North Platte to
Stockville. The severe weather hazards both days are heavy
rainfall, large hail and damaging wind gusts.

Thunderstorms are possible at times, Thursday through Sunday. The
risk of organized severe weather is low during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 2, 4:46 PM CST, 40 minutes before
Special Weather Statement
National Weather Service North Platte NE
546 PM CDT MON JUL 2 2018

NEZ036>038-059-022315-
Custer NE-McPherson NE-Lincoln NE-Logan NE-
546 PM CDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...LOGAN...
SOUTHEASTERN MCPHERSON AND WESTERN CUSTER COUNTIES UNTIL 615 PM
CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ringgold, or 9 miles west of Stapleton, moving northeast at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Stapleton, Gandy, Ringgold, Logan, Tarboz Lake, Shanklin Bluff,
Hoagland and Brown Lake.

This includes the following highways...
 Highway 92 between mile markers 212 and 245.
 Highway 83 between mile markers 103 and 125.

LAT...LON 4133 10072 4153 10082 4173 10037 4143 10023
TIME...MOT...LOC 2245Z 245DEG 18KT 4149 10069

Gomez

The radar

The North Platte radar (KLNX), 57 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

9 hail, 6 funnel cloud. Local standard time, as filed.

Hail, Logan

When
July 2, 5:26 PM CST
Where
Logan County, 5.58 mi WSW of Stapleton
Measured
2.75 in hail
Reported by
Public
Coordinates
41.450, -100.620

Hail, Logan

When
July 2, 5:35 PM CST
Where
Logan County, 4.66 mi W of Stapleton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.480, -100.610

Funnel Cloud, Logan

When
July 2, 5:36 PM CST
Where
Logan County, 5.51 mi SW of Stapleton
Reported by
Storm Chaser
Coordinates
41.420, -100.590

Funnel Cloud, Logan

When
July 2, 6:02 PM CST
Where
Logan County, 1.73 mi SW of Stapleton
Reported by
Fire Department/Rescue
Coordinates
41.460, -100.540

Funnel Cloud, Logan

When
July 2, 6:04 PM CST
Where
Logan County, 2.93 mi WSW of Stapleton
Reported by
Storm Chaser
Coordinates
41.460, -100.570

Funnel Cloud, McPherson

When
July 2, 6:20 PM CST
Where
McPherson County, 5.18 mi SE of Ringgold
Reported by
Trained Spotter
Coordinates
41.460, -100.740

Funnel Cloud, McPherson

When
July 2, 6:20 PM CST
Where
McPherson County, 4.15 mi S of Ringgold
Reported by
Trained Spotter
Coordinates
41.460, -100.800

Hail, Logan

When
July 2, 7:00 PM CST
Where
Logan County, 2.59 mi W of Stapleton
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
41.480, -100.570

Funnel Cloud, Logan

When
July 2, 7:12 PM CST
Where
Logan County, 4.66 mi W of Stapleton
Reported by
Trained Spotter
Coordinates
41.480, -100.610

Hail, Logan

When
July 2, 7:20 PM CST
Where
Logan County, 0.52 mi E of Stapleton
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
41.480, -100.510

Hail, Logan

When
July 2, 7:34 PM CST
Where
Logan County, 2.14 mi NNE of Stapleton
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
41.510, -100.510

Hail, Logan

When
July 2, 8:05 PM CST
Where
Logan County, 5.26 mi NNE of Stapleton
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
41.550, -100.480

Hail, Logan

When
July 2, 8:25 PM CST
Where
Logan County, 6.93 mi N of Stapleton
Measured
1.25 in hail
Reported by
Public
Coordinates
41.580, -100.510

Hail, Keith

When
July 2, 8:20 PM MST
Where
Keith County, 9 mi N of Keystone
Measured
1.5 in hail
Reported by
Public
Coordinates
41.350, -101.590

Hail, Custer

When
July 4, 8:05 PM CST
Where
Custer County, 11.61 mi WNW of Anselmo
Measured
1.25 in hail
Reported by
Public
Coordinates
41.680, -100.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772621, 772623, 772615, 772616, 772617, 772618, 772619, 772624, 772620, 772625, 772626, 772627, 772628, 772629, 772630.